September 26, 2017

Skin Issues after Organ Transplant Surgery

rs-selena-gomez-7987e3c0-92b0-48c0-a30c-d04e36590ba5

Kudos to Selena Gomez for sharing the news of her recent kidney transplant. Selena has previously disclosed to the public about her diagnosis of Lupus, an autoimmune condition which can affect multiple organ systems, including kidney, heart, joints, skin and much more.

It may not be well known that organ transplant recipients can suffer from skin conditions in addition to other ailments relating to the transplant or secondary to transplant medications.

Caption

Basal Cell Carcinoma on the upper back

As Dermatologists at REN, we specialize in all aspects of medical skincare- and transplant patients are a special group that we monitor closely.

Organ transplants are quite common, occurring about 30,000 times every year in the United States. Kidney transplants are the most common, as Selena Gomez just received due to damage to her kidneys from Lupus. Other common organ transplants are liver, heart and lung transplants.

Squamous Cell Carcinoma, left arm

After an organ transplant, receipients can be up to 100 times (!) more likely to develop a skin cancer. Most commonly, this is Squamous Cell Carcinoma (SCC), but there is also increased risk of developing Basal Cell Carcinoma (BCC) and Melanoma.  This is likely due to Immunosuppressive medications taken after an organ transplant. These medications are anti-rejection drugs that lower the immune system so that the body does not attack the foreign organ. However, this also affects the body’s normal ability to recognize and fight off other illnesses and abnormal cells, like skin cancers.

Caption

Melanoma arising on the chin

It is essential for transplant recipients to protect their skin from UV damage, avoid direct sunlight and tanning, wear sunscreen, get yearly skin cancer screenings from a Board-certified dermatologist. Patients with further increased risk for skin cancers may need more frequent checks with the dermatologist.

Other common problems that can occur with the skin after a transplant are excessive hair growth (hypertrichosis), acne, and dry skin.  These symptoms are most likely side effects from immunosuppressive medications. Skin infections, like warts, fever blisters (herpes simplex), and fungal infections (tinea and candida) are also more common.

Basal Cell Carcinoma at the anterior shoulder area

Click here to learn more about skin cancers.

This blog post was contributed by Michael Daniel, PA-C and Dr. Jennifer Lee.

Now in-network with Blue Cross Blue Shield to schedule an appointment call (615) 835-3220